Fostair Nexthaler

I asked to go back on Seretide which I feel helps me more and yet again he refused saying that it has too many side effects and asthma patients are being taken off it. I have now been put on Fostair Nexthaler and have to take two puffs twice a day. I hope this works as well as Seretide because since I have been taken off this I have been on different ones which I felt has not kept my asthma under control.

10 Replies

oldestnewest
  • Hi

    Like you I was recently taken off Seretide. In my case it was by my consultant. In addition to asthma I suffer with ABPA & bronciectasis-type problems & have had a series of lung infections. What she told me was that whilst it is a very good asthma drug it significantly lowers your resistance to infection hence in my case she felt it better to shift me to a different inhaler (I ended up with Symbicort).

    Whether or not there are other problems with it I don't know, but there does seem to be a definite trend of people being taken off it.

  • Yes my doctor did mention about more people having chest infections whilst on it but I didn't. I have been diagnosed with glaucoma which is a rare side effect of the asthma inhalers so I want my asthma preventatives as low as possible. I do not understand why I have to take two puffs twice a day so am I taking more that way?

  • I don't know would be the truthful answer, but potentially you are taking neither more nor less as it's different. If your asthma is well controlled though you can always ask the question about dropping the dose? I guess the GP or nurse would indicate whether or not that is advisable

    In terms of the inter-relationship with glaucoma though that's probably one for better qualified people than me to answer.

  • If you go on to the asthma uk wed site there is a phone number there were there are qualified asthma nurse who be able to give you some information and support I fine this a lot of help for me good luck

  • I will phone Asthma UK to ask about Seretide to see if it is the cost as that does not surprise me!

  • I was moved off Seretide for Fostair and at no point did the GP mention side effects. He said it was purely cost - it costs double what Fostair does. I tried the Fostair but it gave me shakes and palpitations - when I told him he had no issues putting me back on the Seretide. Hopefully the Fostair will work better for you than it did for me but if it didn't do bring up the cost issue with your GP as it sounds like he's trying to pull the wool over your eyes.

  • We do not have an asthma nurse now so I have to see the two doctors in the Practice and both of them said about the side effects of Seretide. There is no way they are going to let me have it so I have to keep trying different ones until I find another one that suits. I have an appointment at the Chest Clinic at the hospital in January so I will discuss it with the consultant then.

  • I asked to be taken off seretide due to side affects. I started Fostair and at first I thought it was pretty useless. I too got headaches, the shakes and felt generally unwell. I stuck with it for several months and I can honestly say I am better now than I have ever been. I came to the conclusion that your body just has to get used to it.

    I had some terrible side affects from Seretide and its a relief that I don't have to take it again. Its not about price but how it makes you feel

  • Seretide is the main inhaled cause of mouth and throat thrush and can easily lead to Candida chest infections - But other than that it is still effective

    I refused to change mine

    I need consisitancy linked with other Med's and illness 's

    My specialist over ruled the GP

    And I kept it. - we - the long term suffering patient know our bodies better !!! Best Wishes. John rr

  • To be fair, any inhaled steroid increases your risk of developing oral or pharyngeal thrush. There have been posts on this forum concerning thrush resulting from inhalers other than Seretide. That is why it is so important to gargle and rinse out after using a steroid inhaler (although I have also been told to rinse out/gargle after using ventolin as well).

    There have been a number of posts recently about asthmatics being taken off Seretide, and a number of different reasons given as to why. I've also known of at least one asthmatic being put on seretide recently, which puts into question the excuse that it is being 'phased out', apparently given by some healthcare professionals. It would be useful if AsthmaUK could find out the truth of this, and whether or not it is down to cost.

    There was a suggestion that I should be switched onto Fostair from flixotide (which, like Seretide, uses fluticasone). I refused to switch. The concern was raised after I developed thrush low down in my oesophagus and the gastrolenterologist I saw blamed my inhalers. He suggested that I be switched on to montelukast and recommended that I see a respiratory consultant who ruled out montelukast almost at once. He also expressed doubt about the cause of the oesophageal thrush, given that the gastroenterologist had found no trace of thrush in my mouth or pharynx. The cause of the thrush is now considered to be 'complex' (read - down to a combination of factors, not all of which may have been identified). Flixotide has done an admirable job of keeping my asthma under control, which is more than I can say for the medication I was on previously - becotide. Becotide used the same steroid as, I think, Fostair does - beclometasone, so why would I would want to go back to using a steroid which proved to be less effective at controlling my condition in the past. I will admit to feeling rather better (even smug) about my decision to refuse the switch when I read on this forum of people having had thrush as a result of taking Fostair.

    To quote an old saying "If it ain't broke, don't try and fix it". If your asthma medication is doing a good job and you've had no problems with it, the healthcare professionals should think very carefully before taking you off it.

You may also like...